Alert archive / Massachusetts / Wind Advisories in 2022

Wind Advisory 18, NWS Boston/Norton, MA

November 20, 20227 counties in Massachusetts

NWS Boston/Norton, MA issued this wind advisory at Nov 20, 2022, 3:13 AM EST for 7 counties in Massachusetts. It took effect at Nov 20, 2022, 9:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2022, 3:13 AM EST (08:13 UTC)
In effect from
Nov 20, 2022, 9:00 AM EST
Expired
Nov 20, 2022, 10:00 PM EST
In force
13 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Nantucket County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 33 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2022-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2022-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS71 KBOX 200813
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
313 AM EST Sun Nov 20 2022

MAZ002-004-008-009-022>024-202115-
/O.NEW.KBOX.WI.Y.0018.221120T1400Z-221121T0300Z/
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Charlemont, Barre, Fitchburg, 
Chesterfield, Blandford, Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
313 AM EST Sun Nov 20 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Franklin MA, Northern Worcester MA, Western 
  Hampshire MA, Western Hampden MA, Barnstable MA, Dukes MA and 
  Nantucket MA Counties.

* WHEN...From 9 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
530 
WWUS71 KBOX 202028
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
328 PM EST Sun Nov 20 2022

MAZ002-004-008-009-022>024-210300-
/O.CON.KBOX.WI.Y.0018.000000T0000Z-221121T0300Z/
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Charlemont, Barre, Fitchburg, 
Chesterfield, Blandford, Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
328 PM EST Sun Nov 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Franklin MA, Northern Worcester MA, Western 
  Hampshire MA, Western Hampden MA, Barnstable MA, Dukes MA and 
  Nantucket MA Counties.

* WHEN...From 9 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
467 
WWUS71 KBOX 210256
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
956 PM EST Sun Nov 20 2022

MAZ002-004-008-009-022>024-210400-
/O.EXP.KBOX.WI.Y.0018.000000T0000Z-221121T0300Z/
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Charlemont, Barre, Fitchburg, 
Chesterfield, Blandford, Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
956 PM EST Sun Nov 20 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Nov 20, 2:05 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 20, 2:05 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
205 AM EST Sun Nov 20 2022

.SYNOPSIS...
Cold and mostly dry overnight. A spot rain or snow shower possible
around daybreak for those on Cape Cod and the Islands as a weak
surface low passes through the outer waters. Breezy west wind for
much of Sunday into Sunday night, along with the chance of a snow
shower or two across northwestern Massachusetts. Warming trend
settles in through mid-week. Cool/dry conditions expected on
Thanksgiving.

&&

.NEAR TERM /THROUGH TODAY/...

200 AM Update...

Forecast remains on track at this hour and only minor changes
have been made in the near-term to bring it up to date with
current obs. Mostly clear skies and light winds have allowed
many locations to drop into the low and mid 20s tonight.

Previous Discussion...

Highlights...

* Cold and mostly dry overnight. A spot rain or snow shower possible
  around daybreak for those on Cape Cod and the Islands.

Not much impactful weather overnight with low temperatures falling
into the 20s for the majority. Coastal communities will remain
slightly warmer in the low 30s, while elevated communities along the
east slopes of the Berkshires are cooler in the upper teens.

A 1020mb surface high over northern Maine will shift east towards
the Canadian Maritime this evening. This allows for continued quiet
weather conditions to wrap up the afternoon and heading into the
overnight hours. An approaching mid-level trough will bring added
cloud cover to western zones, while a weak surface low passing east
of the Cape and Islands will bring a few spot rain and snow showers
around sunrise. Those showers will be fairly light as the atmosphere
is bone-dry, PWATs are right around 0.1 to 0.2 inch.

After a breezy afternoon winds will ease this evening. Forecast
soundings show a strong jet around 850mb, with winds 45 to 50 knots.
Those winds are not expected to mix down overnight as an inversion
sets up. That inversion does erode early Sunday morning.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
Highlights...

* Windy, chilly, and a couple snow showers are possible.

A winter-like day is on tap for Sunday, 850mb temperatures are
between -10C and -12C. Forecast soundings do suggest there will be
deep mixing, especially near and over the waters. Maximum
temperatures Sunday afternoon are middle to upper 30s away from the
coast. Coastal communities remain in the low 40s. When you factor in
the gusty winds it will feel 10 to 15 degrees colder.

Neutral mid-level trough slides east into New England at the same
time a weak wave of low pressure passes southern New England. Can
not rule out a few rain or snow showers between 08z and 12z for Cape
Cod and the Islands. A weak wave of low pressure advects slightly
higher PWATs, 0.5 inch, into southeast Massachusetts. Come afternoon
we watch for lake effect snow to come off of Lake Ontario. CAMs show
streamers entering western Massachusetts around 16z. While the
probability is low, the HRW ARW does depict flurries reaching
KBOS 22z to 00z.

As advertised, it will be rather gusty for much of the Sunday. The
deterministic runs have an 850mb jet overhead with a northwesterly
flow at 30 to 50 knots. Areas near the ocean will have the best
mixing as lapse rates will be more step given the warm SST. Because
of that, Gale Warnings have been issued for all waters on Sunday as
gusts approach 40 knots. In addition, the east slopes of the
Berkshires are able to tap into those stronger winds because of the
elevation, gusts here are generally 30 to 40 knots. Coastal plain and
the Connecticut River Valley should expect gusts to 30 knots.
Sustained winds are 15 to 25 knots out of the west. At this time we
do not anticipate issuing any wind headlines as the strongest gusts
fall shy of wind advisory criteria.

Sunday night into Monday morning dry conditions prevail with easing
winds. Yet another chilly night with lows in the teens and 20s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights:

* Looking generally dry with a slight warming trend into mid
  week. Thanksgiving Eve looks to be the mildest day.

* Dry with slightly below normal temps for Thanksgiving Day,
  before turning unsettled on Friday. High astro tides on Friday
  could cause some coastal flooding depending on how the
  weather plays out.

Long Term

Monday and Tuesday

Slightly warmer temperatures expected on Monday as a high pressure
system to the south supports a low-level southwesterly flow into
southern New England. 850 hPa temps climb to values just shy of 0
Celsius which will support high temps in the low to mid 40s Monday
afternoon. These temperatures would be slightly below normal for mid-
November.

A weak cold front slides through the Northeast on Monday night. As
this occurs a tightening pressure gradient will support the
development of a 35 to 45 knot 925 hPa low-level jet. Model guidance
suggests lapse rates will be steep enough to allow some of the
stronger winds aloft to mix down to the surface. Therefore some
areas may experience gusty winds Monday night into Tuesday morning.
30 to 40 mph gusts are not out of the question over The Cape and
Islands. 20 to 30 mph gusts will possible across the interior.

The pressure gradient relaxes during the day on Tuesday and brings
an end to the gusty winds. Low-level warm air advection allows
temperatures to climb to the mid to upper 40s Tuesday afternoon
which is still near to slightly below normal for mid-November.

Wednesday

High pressure to the south continues to support southwesterly flow
and WAA over southern New England. A mild day is expected on
Wednesday as 925 hPa temps rise to 3 to 5 degrees Celsius. This will
support surface high temperatures in the low to mid 50s which is
slightly above normal. The column remains dry through Wednesday,
therefore we can expect a good amount of sunshine with the
relatively mild temperatures.

Thursday

New area of high pressure building in from the west will be situated
southwest of southern New England on Thanksgiving Day. This will
support northwesterly flow over the region and bring an end to next
week's warming trend. Nonetheless, temperatures will still be right
around normal on Thanksgiving day with highs in the upper 40s to low
50s expected for much of the region.

Friday and Saturday

Forecast confidence drops off considerably late next week with
respect to the development of a low-pressure system that would bring
southern New England its next opportunity for substantial
precipitation. ECMWF/CMC ensemble and deterministic model guidance
support a highly amplified flow pattern across the US late next
week. This scenario supports the development of a strong coastal low-
pressure that could bring strong winds and heavy rainfall to
southern New England late Friday into Saturday. The GFS on the
other hand supports a far less amplified pattern with a more modest
and progressive low-pressure system. We'll need to wait for models
to come to a more clear consensus before we have a general idea of
what to expect late next week. In the meantime, the NBM offers a
fair solution with chance PoPs Friday and Saturday.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High confidence.

VFR, but will see some rain/snow showers moving into southeast New
England in the 06-12Z window. Do think this activity could bring
down conditions briefly to MVFR levels. Winds out of the SW at 5-15
kts with the highest speeds along the coastal plain. May see some
gusts up to 20-25 kts toward daybreak.

Sunday...High confidence.

VFR with any lingering rain/snow showers across SE MA moving
offshore. Could see some snow showers spread into northwest MA
during the afternoon. Winds remain out of the W at 15-25 kts with
gusts of 25-35 kts.

Sunday Night...High confidence.

VFR. Very isolated MVFR with snow showers across far northwest
Massachusetts. West winds diminish throughout the night. Across the
interior winds are sustained  from the west at 10 kts while the
coast continues with sustained winds 15 to 25 kts.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Monday Night through Thursday/...

Sunday Night: VFR. Windy with gusts up to 35 kt.

Monday: VFR. Windy with local gusts up to 30 kt.

Monday Night: VFR. Windy with gusts up to 35 kt.

Tuesday: VFR. Breezy.

Tuesday Night through Wednesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

* Gale Warnings go into effect for all waters Sunday.

West/Southwest winds increase overnight over the southern waters at
25 to 30 knots, while eastern waters are 20 to 25 knots. Core of the
strongest winds mix down Sunday late morning through the afternoon
to 40 knots. Seas build throughout the day as well, southern outer
waters seas are 6 to 10 foot, while eastern waters are 4 to 8 foot.
Winds ease Sunday night, likely falling below gale warning criteria,
into small craft criteria. Seas begin to diminish to 4 to 8
foot for the outer waters comes Sunday night.

Outlook /Monday Night through Thursday/...

Sunday Night: Low risk for gale force winds with gusts up to
40 kt. Areas of rough seas.

Monday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Seas up to 5 ft.

Monday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 9 ft.

Tuesday: Winds less than 25 kt. Local rough seas.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory from 9 AM this morning to 10 PM EST this evening
     for MAZ002-004-008-009-022>024.
RI...None.
MARINE...Gale Warning from 10 AM this morning to 10 PM EST this evening
     for ANZ230.
     Gale Warning from 7 AM this morning to 10 PM EST this evening
     for ANZ231-232.
     Gale Warning until 10 PM EST this evening for ANZ233>235-237-
     255-256.
     Gale Warning until 7 PM EST this evening for ANZ236.
     Gale Warning from 7 AM this morning to 1 AM EST Monday for
     ANZ250-254.
     Gale Warning from 10 AM this morning to 1 AM EST Monday for
     ANZ251.

&&

SYNOPSIS...Belk/Chai
NEAR TERM...Chai
SHORT TERM...Chai
LONG TERM...Belk
AVIATION...Belk/Chai
MARINE...Belk/Chai
Hazardous weather outlook, Nov 19, 4:08 PM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EST Sat Nov 19 2022

CTZ002>004-MAZ002>017-026-RIZ001>003-008-202115-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Block Island RI-
408 PM EST Sat Nov 19 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233>235-237-255-256-202115-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EST Sat Nov 19 2022

...GALE WARNING IN EFFECT FROM 4 AM TO 10 PM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-202115-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
408 PM EST Sat Nov 19 2022

...GALE WARNING IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ251-202115-
Massachusetts Bay and Ipswich Bay-
408 PM EST Sat Nov 19 2022

...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-202115-
Narragansett Bay-
408 PM EST Sat Nov 19 2022

...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-202115-
Cape Cod Bay-Nantucket Sound-
408 PM EST Sat Nov 19 2022

...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-202115-
Boston Harbor-
408 PM EST Sat Nov 19 2022

...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ018>024-RIZ004>007-202115-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
408 PM EST Sat Nov 19 2022

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Wind Advisories in Massachusetts, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.